Admitted Elderly Patients Often Suffer Dosage Errors in KY Hospitals

If you have an elderly relative who regularly goes in and out of hospitals, you are likely worried about his health. You trust that the doctors and nurses will take the best possible care of him, but there may be something dangerous behind that hospital curtain—something that was supposed to save his life.

Overdosing is one of the most common elderly medication errors in KY and frequently occurs when senior citizens are unable to swallow pills. This complication can lead to hospital dosage errors by:

  • Splitting tablets. Nurses or caretakers may attempt to break a large tablet into smaller pieces for easier swallowing, but this can affect how some medicines are absorbed into the system. 
  • Crushing pills. Crushing a pill to add it to food or simply chewing the medication may seem like an easy alternative to swallowing a pill whole, but this allows the medication to disperse much more quickly than it is intended. Also, adding it to foods and caffeinated beverages increases the risk of a chemical interaction.
  • Nursing errors. If your parent cannot swallow pills, nurses may check to see if there is another form of the medication, such as a chewable or liquid form. However, they may easily fail to calculate the dosage when switching forms of medication, leading to over- or under-dosing.

One of the most difficult things about getting older is that our parents are aging along with us. We have to take care of them, and protect their health as fiercely as they once protected ours—including holding others responsible for causing them harm.

The KY medical malpractice attorneys at Gray and White can help you understand your legal rights in your FREE, one-on-one consultation. Call us today at (800) 634-8767 or fill out the contact form on the top of this page to get started.

Matthew L. White
Connect with me
Founder & Partner of Louisville Personal Injury Law Firm Gray & White Law
Be the first to comment!
Post a Comment